UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 2

of 'Infusion-related reactions to therapeutic monoclonal antibodies used for cancer therapy'

2
TI
Unique aspects of supportive care using monoclonal antibodies in cancer treatment.
AU
Dillman RO, Hendrix CS
SO
Support Cancer Ther. 2003;1(1):38.
 
The "magic bullet" era of targeted cancer therapy began with the United States Food and Drug Administration approval of rituximab for the treatment of B-cell lymphoma in the late fall of 1997. Since then, several additional anticancer antibody products have received regulatory approval, including the monoclonal antibodies (MoAbs) trastuzumab for breast cancer and alemtuzumab for chronic lymphocytic leukemia, and the MoAb immunoconjugates gemtuzumab ozogamicin for acute myelogenous leukemia and yttrium 90 ibritumomab tiuxetan for B-cell lymphoma. These products are associated with adverse events that are quite different than those seen with chemotherapy. Adverse events associated with MoAb products typically have 1 of 3 etiologies: direct and indirect effects of antibody-antigen interaction, effects of toxins or radioisotopes that have been conjugated to antibodies, and allergic and hypersensitivity reactions to foreign protein. The infusion-related symptom complex is the most common and predictable side effect associated with all MoAbs that react with circulating blood cells. This pattern of various systemic effects includes flu-like symptoms such as headache, shortness of breath, fever, skin rash, hypotension, nausea, and asthenia, but usually occurs only in association with the first of any series of weekly infusions. The severity of these reactions is influenced by the rate of infusion, and the syndrome is the consequence of cytokines released from immune cells. Severe hypotension, bronchospasm, hypoxia, and even death have occurred. A true tumor lysis syndrome may occur if there are large numbers of proliferating antigen-positive cells in the blood. Symptoms related to the infusion reaction are ameliorated by slowing or stopping the infusion and administering antiinflammatory agents and antihistamines.
AD
Hoag Cancer Center, Newport Beach, CA.
PMID